Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Birmingham, AL

July 16, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 16, 2018, 11:50 AM CDT for Jefferson County, Alabama. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 11:50 AM CDT (16:50 UTC)
Expired
Jul 16, 2018, 1:45 PM CDT
In force
115 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 11:57 AM CDTFLASH FLOODRock Creek, ALFLASH FLOODING REPORTED WITH WATER RISING IN A YARD OFF OF OLD ROCK CREEK ROAD IN THE ROCK CREEK COMMUNITY.
Jul 16, 12:05 PM CDTFLASH FLOOD4 Ssw Concord, ALFLASH FLOODING REPORTED IN THE VIRGINIA MINES AREA OF HUEYTOWN IN WEST JEFFERSON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WGUS54 KBMX 161650
FFWBMX
ALC073-161845-
/O.NEW.KBMX.FF.W.0031.180716T1650Z-180716T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1150 AM CDT MON JUL 16 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Jefferson County in central Alabama...

* Until 145 PM CDT.

* At 1149 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over two inches of rain have 
  fallen over the past hour in portions of the warned area. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
  Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield,
  Fultondale, Sumiton, Center Point, Pleasant Grove, Clay, Pinson,
  Tarrant, Midfield and Adamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3365 8654 3325 8698 3325 8705 3328 8707
      3329 8712 3337 8723 3342 8725 3346 8733
      3350 8726 3352 8726 3355 8719 3357 8720
      3360 8719 3363 8714 3363 8710 3366 8709
      3366 8706 3377 8702 3383 8691

$$

05
3 follow-up statements
765 
WGUS74 KBMX 161747
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1247 PM CDT MON JUL 16 2018

ALC073-161845-
/O.CON.KBMX.FF.W.0031.000000T0000Z-180716T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
1247 PM CDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
JEFFERSON COUNTY...

At 1244 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Radar estimates over three and 
three quarters of an inch of rain have fallen over the western 
portion of the warned area. The intensity of rainfall is gradually 
decreasing but rain is continuing to fall on saturated grounds in 
some areas and flash flooding may develop shortly in these areas or 
downstream where creeks and streams overflow their banks.

Some locations that will experience flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield,
Fultondale, Sumiton, Center Point, Pleasant Grove, Clay, Pinson,
Tarrant, Midfield and Adamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3365 8654 3325 8698 3325 8705 3328 8707
      3329 8712 3337 8723 3342 8725 3346 8733
      3350 8726 3352 8726 3355 8719 3357 8720
      3360 8719 3363 8714 3363 8710 3366 8709
      3366 8706 3377 8702 3383 8691

$$

05
261 
WGUS74 KBMX 161818
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
118 PM CDT MON JUL 16 2018

ALC073-161845-
/O.CON.KBMX.FF.W.0031.000000T0000Z-180716T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
118 PM CDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
CENTRAL JEFFERSON COUNTY...

At 115 PM CDT, Doppler radar indicated lingering rain across the 
warned area. Doppler radar estimates total rainfall amounts just 
over three and three quaters of an inch of rain have fallen over 
portions of the warned area. While rainfall intensity continues to 
decrease, the ongoing activity may continue to produce localized 
additional flash flooding. Rising water in creeks and streams may 
also continue to pose a risk of localized flash flooding.

Some locations that will experience flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Gardendale, Irondale, Fairfield, Fultondale,
Pleasant Grove, Tarrant, Midfield, Adamsville, Brighton, Lipscomb,
Graysville, Sylvan Springs and Brookside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3348 8673 3329 8698 3333 8705 3336 8722
      3337 8722 3342 8724 3363 8713 3363 8709
      3365 8708 3365 8705 3377 8701 3353 8667

$$

05
506 
WGUS74 KBMX 161837
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
137 PM CDT MON JUL 16 2018

ALC073-161845-
/O.EXP.KBMX.FF.W.0031.000000T0000Z-180716T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
137 PM CDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON COUNTY WILL EXPIRE
AT 145 PM CDT...

The heavy rain is dissipating and the potential for flash flooding 
is decreasing. Continue to exercise caution in recently flooded 
areas and do not attempt to cross any flooded roadways.

LAT...LON 3348 8673 3329 8698 3333 8705 3336 8722
      3337 8722 3342 8724 3363 8713 3363 8709
      3365 8708 3365 8705 3377 8701 3353 8667

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:51 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 16, 9:51 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
951 AM CDT Mon Jul 16 2018

.UPDATE...
Morning Update.

&&

.SHORT TERM...

The western half of our forecast area remains busy this Monday
morning as a complex of showers with a few thunderstorms continues
to affect our southwest counties with a flood advisory in effect
until 10:30 am due to continued rainfall over this area as the
activity slowly moves south-southeast. More recently convection
has developed across much of Tuscaloosa County and this activity
is drifting southeast and starting to affect western Jefferson
County.

A convective complex over northwest Alabama is also sliding
southeast and is affecting portions of Marion/Winston/Walker
counties. We expect this activity to continue to move southeast
and likely affect the Birmingham metro area by early this
afternoon.

An upper level shortwave is depicted by most numerical models
across the Mid South region and this will move southeast across
the area through tonight. Toward the surface, high pressure is
near the Virginia/West Virginia border and is weakly influencing
the local area while a surface front extended from northwest Texas
east across Oklahoma and northeast into Missouri and Illinois.

The 16/12Z BMX sounding contains a moist airmass through much of
the vertical profile yielding a precipitable water (PWAT) value of
2.01 inches. Relatively light and variable winds are prevalent
through the vertical column with weak flow aloft. The modified
sounding for a forecast high of 92 degrees yields just over 3,000
J/kg of surface-based convective available potential energy
(CAPE) but the moist vertical profile only produces downdraft CAPE
(DCAPE) values just over 6000 J/kg.

Overall, expect heavy rain to be the primary concern today as is
already ongoing across our southwest counties. Localized flooding
will be possible in urban and poor drainage/low lying areas with
slow storm motions and high PWAT values. CAPE values will be high
enough to support stronger storm updrafts and gusty winds can not
be ruled out with the more robust convection.

Activity is expected to weaken after sunset tonight but shower
activity will likely linger with highest potential over our
south and central counties tonight.

05

.LONG TERM...
Tuesday through Sunday.

On Tuesday, we are looking at a low pressure system over Quebec
moving eastward and dragging a front across the northern half of
Eastern Conus. However, across the southern half of Eastern Conus,
the upper flow will be much weaker and not favorable for pushing
a front completely through Alabama. This is not surprising since
it is July, but the front could make it into the northern half of
the state before stalling. Rain chances will be well above normal
for Tuesday with warm temperatures, lots of available moisture,
and a front nearby.

For Wednesday, we should see a north/south orientation for
precipitation chances and dew points with a lingering stalled
boundary somewhere likely across Central Alabama and high
pressure building in from the north. For overnight lows on
Thursday morning, readings should not be quite as warm and not as
muggy with a surface ridge across much of Eastern Conus and a
stalled boundary remaining across the southern part of Central
Alabama with weak flow aloft. Rain chances will be somewhat lower
for Thursday with not as much focus and more diurnally driven
activity.

By Friday, we move into a tricky upper northwest flow pattern. Our
previous surface front should be taken back northward as a warm
front with low level moisture increasing behind it and higher dew
points returning to the state. Going with mainly chance pops as we
head into next weekend. Confidence is low with extended guidance
not agreeing on how deep upper troughing will become over Eastern
Conus along with the resulting intensity of any disturbances that
may be flowing through this upper troughing ahead of another
approaching surface front by the end of next weekend.

08

&&

.AVIATION...
12Z TAF Discussion.

Pretty widespread MVFR/IFR stratus this morning. These will
likely hold firm until 14 to 15Z and could potentially hand on a
little longer. Still think that heating will begin fairly quickly
and we will see scattered to numerous showers and storms once
again this afternoon and early evening. Given the fact that once
again the convection will be determined on the mesoscale features
will still only continue with VCTS this afternoon and evening.
Additional MVFR ceilings will be possible tonight.

16

&&

.FIRE WEATHER...

Above normal coverage of mainly afternoon and early evening
showers and thunderstorms is expected through at least Tuesday as
a weak front moves towards the area. Localized fog will be
possible each morning where rainfall occurs during the previous
afternoon and evening. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     90  72  90  71  90 /  70  50  70  40  30
Anniston    90  72  89  72  90 /  70  50  70  50  30
Birmingham  91  74  90  73  91 /  70  60  70  50  30
Tuscaloosa  94  73  92  74  92 /  80  60  70  40  40
Calera      91  72  90  73  91 /  70  70  80  50  40
Auburn      89  72  88  73  90 /  70  70  80  50  60
Montgomery  92  74  91  75  92 /  70  60  80  50  60
Troy        90  74  89  73  91 /  70  40  80  50  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Bibb...Dallas...Greene...Hale...Marengo...Perry...
Pickens...Sumter...Tuscaloosa.

&&
Hazardous weather outlook, Jul 16, 10:09 AM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1009 AM CDT Mon Jul 16 2018

ALZ011>015-017>050-171815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1009 AM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

05

In the hours before

Local storm report, Jul 16, 7:38 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 AM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HEAVY RAIN       EASTDALE MALL           32.38N 86.21W
07/15/2018  M2.33 INCH       MONTGOMERY         AL   TRAINED SPOTTER

            2.33 INCHES OF RAIN MEASURED BY
            METEOROLOGIST NEAR EASTDALE MALL IN
            MONTGOMERY.

&&

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:00 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby2 hr
Jul 15, 7:14 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Elmore, Lowndes, Macon, Montgomery3 hr
Jul 15, 7:33 PM CDTFlash Flood WarningBMXJefferson, Shelby117 min
Jul 15, 7:40 PM CDTAreal Flood AdvisoryBMXShelby2 hr
Jul 15, 8:01 PM CDTSpecial Weather StatementBMXMacon29 min
Jul 15, 9:04 PM CDTAreal Flood AdvisoryBMXChilton, Coosa116 min
Jul 16, 2:49 AM CDTHeat AdvisoryBMXBibb, Dallas, Greene, Hale, Marengo, Perry and 3 more7 hr
Jul 16, 6:29 AM CDTAreal Flood AdvisoryBMXGreene, Hale2 hr
Jul 16, 8:30 AM CDTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Sumter2 hr
Jul 16, 10:24 AM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Tuscaloosa2 hr

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.